GLP-1 and PPI Drug Combo May Increase Deficiency Risk

Patients using both medications should discuss potential vitamin B1 deficiency risks with their doctor.

Updated on Oct. 30, 2026 in Weight Loss

Glass laboratory beakers containing citrus segments and legumes on a clean, white surface, representing nutritional absorption and biochemical analysis.
Physicians warn that patients combining GLP-1 medications and proton pump inhibitors may face an increased risk of severe vitamin deficiencies. AI Illustration. Upload story photo >

Live Poll

Do you feel confident managing your medication regimen based on recent warnings about potential nutritional risks?

In September 2026, physician Dr. Alexander Mauskop warned that the combined use of GLP-1 medications and proton pump inhibitors (PPIs) may heighten the risk of severe vitamin deficiencies. This potential interaction is particularly relevant for individuals managing weight loss, diabetes, or acid reflux with these therapies.

Why it matters

Understanding this interaction is critical because GLP-1 medications can reduce food intake, while PPIs affect nutrient absorption, potentially accelerating deficiencies. Recognizing early warning signs is essential for patients balancing these common treatments.

Clinical observations indicate that the body typically stores only two to three weeks of thiamine, a nutrient critical to preventing Wernicke Encephalopathy. Symptoms in reported cases have emerged within an onset range of two weeks to three years, with a six-month average.

The players

Dr. Alexander Mauskop

A neurologist and the founder of the New York Headache Center who tracks drug safety and adverse effects.

The details

GLP-1 medications work by suppressing appetite, which can lead to reduced food intake and subsequent loss of both fat and muscle mass. When paired with proton pump inhibitors, which further interfere with nutrient absorption, the risk for vitamin B1 deficiencies increases. This deficiency can progress to Wernicke Encephalopathy, a life-threatening condition, if not identified and addressed.

Timeline

  1. In September 2026, Dr. Alexander Mauskop issued a medical warning regarding the combination of these medications.

  2. Patients experiencing symptoms have reported an onset range of two weeks to three years.

Health Landscape

The emergence of these monitoring concerns follows the global expansion of GLP-1 usage for weight management. This finding marks a critical shift toward more vigilant nutritional oversight in patients who are concurrently managing multiple chronic conditions through pharmaceutical intervention.

If you are using GLP-1 medications for weight loss or diabetes and also take acid reflux medication, ask your doctor about your risk for nutrient deficiencies. Be alert to persistent fatigue or neurological changes, and discuss these concerns during your next checkup.

The takeaway

Maintaining adequate nutrition is a vital component of any weight loss or metabolic management program. Discuss potential nutrient interactions with your physician, especially if you take daily medications that may interfere with how your body absorbs or stores essential vitamins.

Further reading

For more on managing common side effects and nutritional needs while on treatment, see Weight Loss.

Source note: This article includes information reported by Mirror.

Live Poll

Do you feel confident managing your medication regimen based on recent warnings about potential nutritional risks?